Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 189, NWS Bismarck, ND

August 30, 2002Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2002, 6:47 AM CDT for Ward County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2002, 6:47 AM CDT (11:47 UTC)
Expired
Aug 30, 2002, 7:45 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS53 KBIS 301147
SVRBIS
NDC101-301245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
647 AM CDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 745 AM CDT

* AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF RYDER...OR ABOUT 29 MILES
  SOUTHWEST OF MINOT...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DES LACS...BURLINGTON AT 745 AM CDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4787 10180 4787 10145 4828 10140 4833 10185

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:00 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 3:00 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT FRI AUG 30 2002

IR SATELLITE SHOWS COLD TOPPED CLOUDS FROM NORTHEAST MONTANA INTO
WESTERN SOUTH DAKOTA ASSOCIATED WITH THE UPPER LEVEL SHORT WAVE MOVING
THROUGH  EASTERN MONTANA AND WYOMING. THE MODELS HAVE A GOOD HANDLE ON
THE MOVEMENT OF THE TROUGH...MOVING IT NORTHEAST ACROSS NORTH DAKOTA
TODAY AND EARLY TONIGHT. ALTHOUGH THUNDERSTORM ACTIVITY HAS DECREASED
SINCE LAST EVENING...APPEARS THAT WIDELY SCATTERED TSTORMS WILL MOVE
INTO WEST AND CENTRAL ND THIS MORNING. WITH GOOD LOW LEVEL JET SETTING
UP IN CENTRAL ND BY EARLY AFTERNOON AND ABUNDANT MOISTURE...LOOKS LIKE
HIGH CAPES WITH THE K INCEX 35 OR HIGHER INDICATING A POTENTIAL FOR
SEVERE WEATHER AND/OR HEAVY RAIN.  WILL MENTION POTENTIAL FOR SEVERE
WEATHER WEST AND CENTRAL THIS AFTERNOON...COMBINED WITH HEAVY RAIN
NORTH CENTRAL AND SOUTH EAST CENTRAL...MOT TO JMS. WEAK RIDGING WILL
BEGIN IN WEST LATE EVENING...SPREADING WEST...BUT LOOKS LIKE TSTORMS
POSSIBLE AGAIN SATURDAY AFTERNOON AS ANOTHER SHORT WAVE APPROACHES AND
A SURFACE TROUGH DEVELOPS ACROSS CENTRAL ND.  TEMPS WILL BE A PROBLEM
TODAY DUE TO THE ABUNDANCE OF CLOUDS...BUT FOR NOW WILL GO WITH MOS AND
PREVIOUS FORECAST.  SHOULD BE WARMER ON SATURDAY...ESPECIALLY IN THE
DRY AREAS OF SOUTH CENTRAL ND.

.BIS...NONE.
TSW

In the hours before

Special weather statement, Aug 30, 3:32 AM CDT, 3 hours 15 minutes before
NDZ001-009-017-301133-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
333 AM CDT (233 AM MDT) FRI AUG 30 2002

AT 330 AM CDT (230 AM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS
AND THUNDERSTORMS ENTERING MCKENZIE AND SOUTHERN WILLIAMS COUNTIES
MOVING NORTH. THESE SHOWERS ARE EXPECTED TO MOVE NORTH THROUGH
MCKENZIE...WILLIAMS AND DIVIDE COUNTIES THROUGH THE EARLY MORNING
HOURS. PERIODS OF LIGHT TO MODERATE SHOWERS AND BRIEF GUSTY WINDS
CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO ASSURE SAFETY DURING
OUTDOOR ACTIVITY.

ASSID
Special weather statement, Aug 30, 4:26 AM CDT, 2 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
426 AM CDT FRI AUG 30 2002

...SEVERE THUNDERSTORMS COULD OCCUR LATE THIS MORNING AND AFTERNOON
ACROSS WESTERN AND CENTRAL NORTH DAKOTA...

A SURFACE LOW IN EASTERN MONTANA WILL SWING SLOWLY ACROSS NORTH
DAKOTA TODAY IN CONJUNCTION WITH AN UPPER LEVEL SHORT WAVE. A LOW
LEVEL JET WILL DEVELOP EAST OF THE TROUGH IN CENTRAL NORTH DAKOTA
THIS MORNING...THEN SHIFT INTO EASTERN NORTH DAKOTA THIS AFTERNOON.
COMBINED WITH THE HIGH SURFACE DEWPOINTS...THE ATMOSPHERE WILL
BECOME VERY UNSTABLE THIS AFTERNOON. THUNDERSTORM ACTIVITY COULD
REACH SEVERE CRITERIA. HEAVY RAIN...LARGE HAIL...AND STRONG WINDS
ARE LIKELY.

THE THUNDERSTORM ACTIVITY WILL SHIFT EAST TONIGHT WITH THE SURFACE
LOW.  THUNDERSTORMS ARE A POSSIBILITY AGAIN SATURDAY AFTERNOON AS
ANOTHER SURFACE TROUGH DEVELOPS OVER CENTRAL NORTH DAKOTA AND AN
UPPER LEVEL SHORT WAVE MOVES INTO CENTRAL MONTANA.

SKYWARN WEATHER SPOTTERS MAY BE NEEDED TODAY.

TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:11 PM CDTFlash Flood WarningBISMercer, Oliver3 hr
Aug 30, 5:56 PM CDTSevere Thunderstorm WarningBISOliver64 min
Aug 30, 6:25 PM CDTFlash Flood WarningBISMcLean, Oliver3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.